Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Dodge City, KS

May 27, 2013Lane County, Ness County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2013, 5:24 PM CDT for Lane County, Ness County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2013, 5:24 PM CDT (22:24 UTC)
Expired
May 27, 2013, 6:30 PM CDT
In force
66 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lane County, KS, Ness County, KS

The radar

The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:25 PM CDTHAIL 0.886 S Pendennis, KS
May 27, 5:56 PM CDTHAIL 0.75Arnold, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-390 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

927 
WUUS53 KDDC 272224
SVRDDC
KSC101-135-272330-
/O.NEW.KDDC.SV.W.0091.130527T2224Z-130527T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
524 PM CDT MON MAY 27 2013

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LANE COUNTY IN WEST CENTRAL KANSAS...
  NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 521 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
  PENDENNIS...AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT WIND
           DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PENDENNIS...UTICA AND ARNOLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3870 10029 3870 9991 3843 10028 3854 10046
TIME...MOT...LOC 2224Z 231DEG 13KT 3856 10029

HAIL...1.00IN
WIND...60MPH

$$

SUGDEN
2 follow-up statements
690 
WWUS53 KDDC 272240
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT MON MAY 27 2013

KSC101-135-272330-
/O.CON.KDDC.SV.W.0091.000000T0000Z-130527T2330Z/
NESS KS-LANE KS-
540 PM CDT MON MAY 27 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
LANE AND NORTHWESTERN NESS COUNTIES UNTIL 630 PM CDT...

AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF UTICA...AND MOVING NORTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...PUBLIC.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
UTICA AND ARNOLD.

AT 525 PM CDT...THE PUBLIC REPORTED NICKEL SIZE HAIL 6 MILES SOUTH OF
PENDENNIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9992 3849 10022 3858 10037 3870 10029
TIME...MOT...LOC 2240Z 231DEG 13KT 3858 10024

HAIL...0.88IN
WIND...60MPH

$$

SUGDEN
164 
WWUS53 KDDC 272250
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CDT MON MAY 27 2013

KSC101-135-272300-
/O.CAN.KDDC.SV.W.0091.000000T0000Z-130527T2330Z/
NESS KS-LANE KS-
550 PM CDT MON MAY 27 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LANE AND
NORTHWESTERN NESS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3869 9992 3849 10022 3858 10037 3870 10029
TIME...MOT...LOC 2250Z 231DEG 13KT 3862 10017

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:27 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 27, 2:27 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
227 PM CDT MON MAY 27 2013

...UPDATED LONG TERM SECTION...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 225 PM CDT MON MAY 27 2013

A SOUTHWEST FLOW ALOFT HAS BROUGHT VERY WARM AIR INTO SOUTHWEST
KANSAS TODAY, WITH 95F DEGREES AT LBL, 94F AT DDC AND 93F AT HUGOTON
AT 2 PM CDT...AND WARMING. A DRY LINE HAS BEEN SLOWLY WORKING
TOWARD THE EAST, WITH DEW POINTS IN THE MID TO UPPER 60S ALONG OUR
EASTERN TIER OF COUNTIES.  IN THE UPPER ATMOSPHERE, THERE IS A
SLIGHT WRINKLE OF A SHORT WAVE EVIDENT IN THE 5H FLOW AND THE
WATER VAPOR IMAGERY, MAINLY ACROSS NORTHERN KANSAS. SO THERE
WERE, AND STILL ARE, SMALL 20 POPS FOR THUNDERSTORMS LATE TODAY
AND INTO THIS EVENING.  SOME HIGH LEVEL CIRRUS CLOUDS HAVE BEEN
BLOWING OVER FROM THE WEST TOWARD THE NORTHEAST, AND THIS MAY LIMIT
FULL LATE AFTERNOON HEATING.  NONETHELESS, WILL KEEP THE 20 POPS
GOING IN THE NORTH, AND STRETCHING SOUTH THROUGH OUR FAR EASTERN
COUNTIES UNTIL ABOUT 02Z THIS EVENING. SPC HAS OUR EASTERN 1/3RD
IN A SLIGHT RISK. IF A STORM FIRES ALONG THE DRY LINE AND GETS "ANY"
UPPER SUPPORT FROM THAT UPPER WAVE, THEN I SUPPOSE ONE OR TWO
STRAY STORMS COULD BE SEVERE, WITH MARGINAL HAIL BEING THE MAIN
RISK. THEN, THINK THE CLOUDS WILL SCATTER OUT AFTER 06Z OR SO,
AND WINDS WILL SETTLE TO THE NORTHEAST OR NORTH AT 8 TO 12 MPH.
SO HOW MUCH COOLING WILL EVOLVE? LOWS TONIGHT SHOULD BE MILD IN
THE BARBER COUNTY AREA, WITH LOWS IN THE LOWER 70S. IN THE WESTERN
PART OF MY FORECAST AREA ALONG THE COLORADO BORDER, DRIER AIR WILL
ALLOW TEMPERATURES TO FALL INTO THE MIDDLE 50S.

TUESDAY WILL START WITH LIGHT NORTH TO NORTHEAST WINDS, BUT THEN THE
LOWER LEVEL 850MB JET WILL MIX DOWN BY AFTERNOON, WITH WINDS
BECOMING SOUTH AT 20 TO 30 MPH DURING THE AFTERNOON.  THIS LOW LEVEL
FLOW WILL BRING SOME MOISTURE INTO SOUTHWESTERN KANSAS AND A FEW
STRONG STORMS ARE POSSIBLE PRIOR TO 00Z WED.  AN UPPER WAVE WILL
SEND PLENTY OF UPPER LEVEL LIFT ACROSS WESTERN KANSAS, BUT THAT
APPEARS TO BE AFTER 00Z.  THERE WILL BE ANOTHER DRY LINE MIGRATION,
AND IT SHOULD ENTER OUR EASTERN CWA EAST OF A LINE FROM DIGHTON TO
DODGE CITY TO COLDWATER AFTER 22Z TUESDAY.  THERE MAY BE A LITTLE
MORE ACTIVE WEATHER AFTER 00Z, WHEN THE UPPER WAVE CROSSES INTO
CENTRAL KANSAS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 226 PM CDT MON MAY 27 2013

AN UPPER LEVEL TROUGH WILL CONTINUE TO STRENGTHEN AND MOVE EAST
ACROSS THE ROCKIES WEDNESDAY THEN BECOME AN UPPER LEVEL LOW ACROSS
THE NORTHERN PLAINS THURSDAY INTO FRIDAY. AS THIS TROUGH APPROACHES,
AN AREA OF LOW PRESSURE AT THE SURFACE IS FORECASTED TO DEVELOP
ACROSS THE KS/CO BORDER WITH A DRYLINE EXTENDING SOUTHEASTWARD INTO
THE TX/OK PANHANDLE'S. DEWPOINTS AHEAD OF THIS DRYLINE WILL REACH TO
AROUND 60 DEGREES WITH MUCH DRIER CONDITIONS FOUND BEHIND THIS
FEATURE. STRONG SOUTHERLY WINDS WILL BE OBSERVED IN THE AFTERNOON
AND AN ELEVATED FIRE DANGER WILL BE POSSIBLE ACROSS FAR WESTERN
KANSAS. THUNDERSTORM CHANCES INCREASE IN THE LATE AFTERNOON DURING
PEAK HEATING AND A FEW OF THESE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS BEING THE MAIN CONCERN. ANY STORMS
THAT DO FORM WILL MOVE EASTWARD INTO WICHITA'S FORECAST AREA
WEDNESDAY NIGHT. A SURFACE COLD FRONT THEN TREKS ACROSS WESTERN
KANSAS THURSDAY SHIFTING WINDS TO MORE OF A WEST TO SOUTHWEST
DIRECTION. A FEW STORMS WILL BE POSSIBLE ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS IN THE AFTERNOON WITH MOSTLY CLEAR SKIES OBSERVED
ELSEWHERE. ONCE AGAIN, ANY STORMS THAT DO FORM WILL HAVE THE
CAPABILITY OF BECOMING SEVERE. MOSTLY CLEAR SKIES AND DRY CONDITIONS
ARE ANTICIPATED THURSDAY NIGHT INTO FRIDAY WITH LIGHT NORTHERLY
WINDS. LOWS WEDNESDAY MORNING ARE EXPECTED TO DIP INTO THE 60S WITH
HIGHS WEDNESDAY AFTERNOON IN THE LOWER TO MID 80S. LOWS THURSDAY
MORNING ARE FORECASTED TO RANGE FROM THE UPPER 50S ACROSS FAR
WESTERN KANSAS TO MID 60S ACROSS SOUTH CENTRAL KANSAS. HIGHS
THURSDAY AND FRIDAY AFTERNOON ARE FORECASTED TO REACH INTO THE MID
TO UPPER 80S WITH LOWS RANGING FROM THE MID 50S ACROSS THE KS/CO
BORDER TO LOWER 60S ACROSS SOUTH CENTRAL KANSAS.

DRY CONDITIONS CONTINUE INTO THIS WEEKEND AS THE AFOREMENTIONED
UPPER LEVEL LOW MOVES TO THE EAST AND UPPER LEVEL RIDGING BUILDS
ACROSS THE WESTERN UNITED STATES. LOWS SATURDAY THROUGH MONDAY
MORNING WILL GENERALLY BE IN THE 50S TO AROUND 60 DEGREES WITH HIGHS
SATURDAY AND SUNDAY IN THE 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1155 AM CDT MON MAY 27 2013

OVERALL, EXPECT VFR CONDITIONS THROUGHOUT THE 24 HOUR TAF PERIOD. A
FEW STRATOCUMULUS CLOUDS IN THE FEW TO SCT CATEGORY CAN BE
EXPECTED WITH THE SOUTHWEST FLOW ONGOING. THERE IS ALSO SOME HIGH
LEVEL CIRRUS STREAMING OVERHEAD TOWARD THE NORTHEAST. WINDS WILL
BE SOUTHWEST AT KDDC AND KGCK BEHIND A DRY LINE, AND SHOULD BLOW
AT 15G25KT THROUGH SUNSET. WINDS AT KHYS WILL BE FROM THE EAST AT
15G25KT, AS HYS IS NORTH OF A COLD FRONT. THE DRY LINE WILL
CONTINUE TO MARCH EAST, AND EVEN THROUGH THERE IS A SLIGHT CHANCE
FOR THUNDERSTORMS NEAR THE KHYS SITE, I HAVE NOT PLACED TSTM IN
THE TAF. UPDATES CAN BE ISSUED IF THE TAF SITE GETS SOME
CONVECTION THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  91  67  83 /  10  20  30  40
GCK  58  92  67  84 /  10  20  20  30
EHA  58  93  63  86 /   0  10  20  20
LBL  61  94  68  83 /  10  20  20  30
HYS  64  90  69  83 /  20  20  40  50
P28  72  88  71  82 /  20  20  20  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
KSZ043>046-061>065-074>080-086>089.

&&

SHORT TERM...BURKE
LONG TERM...HOVORKA_42
AVIATION...BURKE
Hazardous weather outlook, May 27, 4:45 AM CDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DODGE CITY KS
445 AM CDT MON MAY 27 2013

KSZ030-031-043>046-061>066-074>081-084>090-280900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
445 AM CDT MON MAY 27 2013 /345 AM MDT MON MAY 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FOR MUCH OF SOUTHWEST KANSAS FROM
HIGHWAY 183 TO THE COLORADO LINE. PLEASE SEE THE SPECIFIC WEATHER
MESSAGE FOR DETAILS.

A SLIGHT CHANCE FOR ISOLATED SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON AND EARLY EVENING, ALONG A DIGHTON TO MEADE LINE...AND
EASTWARD INTO CENTRAL KANSAS. HAIL TO THE SIZE OF BASEBALLS,
DAMAGING WINDS AND LIGHTNING ARE THE MAIN THREATS IF THUNDERSTORMS
DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A CHANCE FOR THUNDERSTORMS DURING THE
LATE AFTERNOON AND EVENING HOURS THROUGH THE END OF THE WEEK.
THERE IS POTENTIAL FOR THE STORMS TO BE SEVERE ON ANY OF THESE
DAYS...ALTHOUGH WEDNESDAY WILL HAVE THE BEST RISK FOR ORGANIZED
SEVERE THUNDERSTORMS.

IN ADDITION...HOT, DRY AND WINDY CONDITIONS ARE POSSIBLE OVER
PORTIONS OF SOUTHWESTERN KANSAS ON TUESDAY AFTERNOON AND WEDNESDAY
AFTERNOON. THESE CONDITIONS WILL CAUSE A HEIGHTENED THREAT FOR
WILDFIRES MAINLY NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

33/18

In the hours before

Special weather statement, May 27, 4:27 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 PM CDT MON MAY 27 2013

KSZ043-044-272230-
LANE-SCOTT-
427 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SOUTHEASTERN SCOTT
COUNTIES...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF FRIEND...MOVING NORTHEAST AT 20
MPH.

WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3863 10050 3844 10030 3827 10052 3827 10088
TIME...MOT...LOC 2127Z 229DEG 19KT 3830 10074

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 1:49 AM CDTRed Flag WarningDDCClark, Comanche, Edwards, Finney, Ford, Grant and 14 more18 hr
May 27, 4:27 PM CDTSpecial Weather StatementDDCLane63 min
May 27, 6:01 PM CDTSpecial Weather StatementDDCTrego44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.